Get your full text copy in PDF
Nedim Çekmen, Neslihan Çelik, Paşa Bedel, Özcan Erdemli, Izzettin Bariş
Am J Case Rep 2009; 10:15-17
Background: Hydroxyurea (HU) is a well tolerated cytostatic drug. HU is being increasingly used to control myeloproliferative disorders. Dose related myelosupression is the primary side effect. We present a case acute interstisial pneumonitis in a patient who was treated with HU for essential thrombocytemia for 1 year.
Case Report: A 80-year-old patient was admitted with history of fever, cough and dyspnea. In physical examination he was tachypneic and tachicardiac. There was bilateral end-inspiratory rales throughout both lower zones. Chest x-ray showed bilateral pathcy and reticular infiltrates. Despite of oxygen administration with 6 L/min, he developed fulminant respiratory failure. Since arterial blood gases (ABG) PaO2 24 mmHg, PaCO2 25 mmHg, pH 7.48, HCO3 – 20.8 mmol/L, Bex –4.4 mmol/L, lactate 21 mg/dL he required intubation and mechanical ventilation. As HU is known toxic to the lung HU therapy was discontinued and immediately empiric antibiotic and corticosteroid therapy were given. While computed tomography revealed multifocal ground glass attenuation, interlobar thickening and honey comb patterns involving both lungs has been seen. Tree days after the begining of the treatment the pulmonary infiltrates begun resolving. He had been extubated.
Conclusions: Absence of exposure to other pulmonary toxic drugs and the clinical and radiological course suggest that the interstisial pneumonitis was induced by HU. Physicians using HU must be aware of its potentially life-threating pulmonary toxicity.